Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Nashville, TN

June 5, 2014Hickman County, Lewis County, Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 5, 2014, 8:15 AM CDT for Hickman County, Lewis County, Perry County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2014, 8:15 AM CDT (13:15 UTC)
Expired
Jun 5, 2014, 11:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Hickman County, TN, Lewis County, TN, Perry County, TN

The radar

The Ft Campbell radar (KHPX), 131 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:55 AM CDTHEAVY RAIN 7.45Lobelville, TNBUFFALO RIVER GAUGE AT LOBELVILLE MEASURED 7.45 INCHES OF RAIN AS OF 855 AM.
Jun 5, 11:17 AM CDTFLASH FLOODLobelville, TNMAIN STREET IN LOBELVILLE FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WGUS54 KOHX 051315
FFWOHX
TNC081-101-135-051615-
/O.NEW.KOHX.FF.W.0008.140605T1315Z-140605T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
815 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  PERRY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LINDEN...

* UNTIL 1115 AM CDT

* AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. ADDITIONAL
  RAINFALL IS EXPECTED OVER THE NEXT FEW HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOBELVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3576 8799 3585 8796 3581 8786 3584 8781
      3584 8773 3573 8774 3565 8758 3550 8768
      3545 8802 3547 8803 3550 8798 3553 8798
      3561 8804 3568 8802 3572 8804

$$

07
1 follow-up statement
767 
WGUS74 KOHX 051534
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 AM CDT THU JUN 5 2014

TNC081-101-135-051615-
/O.CON.KOHX.FF.W.0008.000000T0000Z-140605T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY TN-HICKMAN TN-LEWIS TN-
1034 AM CDT THU JUN 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
NORTHWESTERN LEWIS...SOUTHWESTERN HICKMAN AND PERRY COUNTIES...

AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLEASANTVILLE...MOUSETAIL LANDING STATE PARK AND LOBELVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

&&

LAT...LON 3576 8799 3585 8796 3581 8786 3584 8781
      3584 8773 3573 8774 3565 8758 3550 8768
      3545 8802 3547 8803 3550 8798 3553 8798
      3561 8804 3568 8802 3572 8804

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:34 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 5, 6:34 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
634 AM CDT THU JUN 5 2014

.UPDATE...FOR 12Z AVIATION FORECAST

&&

.AVIATION...
SURFACE FRONT DRAPED ACROSS SOUTHERN KENTUCKY EVIDENT IN MSAS
SURFACE DEWPOINT FIELD. FRONT SHOULD SAG SOUTH A LITTLE DURING THE
DAY BEFORE RETREATING TONIGHT. SHOWERS MOSTLY LIGHT CONTINUE TO
DEVELOP NORTH OF SURFACE FRONT BUT MAIN AREA OF CONVECTION REMAINS
OVER SOUTHWESTERN MIDDLE TENNESSEE WHERE HEAVY RAINS CONTINUE TO
FALL IN A RATHER NARROW CORRIDOR FROM HUMPHREYS COUNTY DOWN
THROUGH MARSHALL COUNTY. COMPLEX BEGINNING TO SHOW SOME SIGNS OF
PULLING OUT BUT LATEST IR LOOP STILL SHOWING COLDER TOPS WESTERN
MIDDLE TENNESSEE.

LOOK FOR MVFR CONDITIONS THIS MORNING AT AVIATION TERMINALS DUE TO
FOG AND OR LOW CEILINGS. KEPT VICINITY SHOWERS IN FORECAST THROUGH
THE MORNING WITH VICINITY THUNDERSTORMS LATER THIS AFTERNOON. COMPLEX
CURRENTLY OVER KANSAS WILL LIKELY MOVE THIS WAY AS WE GO THROUGH
THE DAY AND INTO WESTERN MIDDLE TENNESSEE BY LATE AFTERNOON WITH A
DAMAGING WIND THREAT TO SOUTHWEST MIDDLE TENNESSEE BY 23Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
01
Hazardous weather outlook, Jun 5, 5:06 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT THU JUN 5 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
506 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHWEST MIDDLE
TENNESSEE...GENERALLY SOUTH OF A LINE FROM WAVERLY TO SHELBYVILLE.
THE MAIN THREAT WILL BE DAMAGING WINDS...HOWEVER SHOWERS AND
THUNDERSTORMS MAY PRODUCE ENOUGH RAINFALL FOR LOCALIZED FLOODING
IN POOR DRAINAGE OR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY DURING THE AFTERNOON
AND EVENING HOURS. WHILE DIURNALLY DRIVEN THUNDERSTORMS WILL BE
POSSIBLE...THUNDERSTORM COMPLEXES MAY DEVELOP UPSTREAM AND MOVE
INTO MIDDLE TENNESSEE. THE MAIN THREAT WITH ANY STORMS THAT
DEVELOP OR MOVE INTO THE MID-STATE AREA WILL BE DAMAGING STRAIGHT
LINE WINDS...AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED
TO CALL IN ANYTHING REACHING REPORTING CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
BOYD
01

In the hours before

Special weather statement, Jun 5, 6:27 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
627 AM CDT THU JUN 5 2014

TNZ060-061-094-095-051230-
GILES-LAWRENCE-MARSHALL-MAURY-
627 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE...MARSHALL AND
MAURY COUNTIES...

AT 625 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR LAWRENCEBURG...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ETHRIDGE...LAWRENCEBURG...
GOODSPRING...PULASKI...FRANKEWING...ELKTON AND ARDMORE.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3499 8719 3500 8728 3527 8758 3533 8758
      3547 8725 3529 8670 3525 8674 3526 8682
      3500 8683 3499 8684

07
Local storm report, Jun 5, 7:48 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     CENTERTOWN              35.72N  85.92W
06/05/2014                   WARREN             TN   AMATEUR RADIO

            SIGNIFICANT WIND DAMAGE REPORTED THROUGHOUT
            CENTERVILLE. ROOF DAMAGE TO A HOTEL AND TOBACCO STORE.
            OTHER ALUMINIUM ROOFS PEELED BACK WITH BILLBOARDS BLOWN
            DOWN AND POWER OUTAGES.

&&

EVENT NUMBER OHX1400357

SHAMBURGER
Local storm report, Jun 5, 7:55 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
755 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     WOODLAWN                36.54N  87.51W
06/04/2014                   MONTGOMERY         TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES BLOWN DOWN AROUND
            WOODLAWN

&&

EVENT NUMBER OHX1400358

SHAMBURGER
Local storm report, Jun 5, 8:12 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
812 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      7 NW ETHRIDGE           35.39N  87.39W
06/05/2014                   LAWRENCE           TN   EMERGENCY MNGR

            WIDESPREAD FLOODING REPORTED ACROSS NORTHERN LAWRENCE
            COUNTY. WATER RESCUE OF 3 PEOPLE OUT OF FLOODED HOUSE AT
            35 WATERFORK ROAD IN HENRYVILLE. BUFFALO ROAD AT SR 242
            DOWN TO 1 LANE DUE TO FLOODING. SR 240 HAS 1 FOOT OF
            WATER OVER ROAD.

&&

EVENT NUMBER OHX1400359

SHAMBURGER
Local storm report, Jun 5, 8:14 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
814 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      LAWRENCEBURG            35.25N  87.34W
06/05/2014                   LAWRENCE           TN   TWITTER

            BRANCH DRIVE AND LANCE DRIVE FLOODED IN LAWRENCEBURG

&&

EVENT NUMBER OHX1400360

SHAMBURGER
Local storm report, Jun 5, 8:15 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
815 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       HOHENWALD               35.55N  87.56W
06/05/2014  M7.33 INCH       LEWIS              TN   FACEBOOK

            OVERNIGHT RAINFALL TOTAL THROUGH 8AM

&&

EVENT NUMBER OHX1400361

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:15 PM CDTSpecial Weather StatementOHXClay30 min
Jun 4, 10:05 PM CDTSpecial Weather StatementOHXSumner25 min
Jun 4, 10:11 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart49 min
Jun 4, 10:32 PM CDTSpecial Weather StatementOHXMacon28 min
Jun 4, 10:55 PM CDTSpecial Weather StatementOHXSmith, Trousdale35 min
Jun 4, 11:09 PM CDTTornado WarningOHXDickson, Montgomery36 min
Jun 5, 12:03 AM CDTSevere Thunderstorm WarningOHXHumphreys42 min
Jun 5, 12:31 AM CDTSpecial Weather StatementOHXHickman29 min
Jun 5, 12:55 AM CDTSpecial Weather StatementOHXRobertson50 min
Jun 5, 1:03 AM CDTSpecial Weather StatementOHXMaury, Williamson42 min
Jun 5, 1:42 AM CDTSpecial Weather StatementOHXBedford, Giles, Marshall, Rutherford33 min
Jun 5, 1:54 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall36 min
Jun 5, 2:19 AM CDTSpecial Weather StatementOHXHickman, Humphreys41 min
Jun 5, 2:25 AM CDTSpecial Weather StatementOHXSumner35 min
Jun 5, 2:30 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner15 min
Jun 5, 3:01 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Humphreys3 hr
Jun 5, 3:14 AM CDTSpecial Weather StatementOHXGrundy31 min
Jun 5, 3:31 AM CDTSpecial Weather StatementOHXHickman29 min
Jun 5, 3:37 AM CDTFlash Flood WarningOHXHickman, Humphreys3 hr
Jun 5, 3:41 AM CDTSpecial Weather StatementOHXMarshall34 min
Jun 5, 3:46 AM CDTSpecial Weather StatementOHXPerry44 min
Jun 5, 3:51 AM CDTSpecial Weather StatementOHXMaury39 min
Jun 5, 4:15 AM CDTSpecial Weather StatementOHXLewis45 min
Jun 5, 4:19 AM CDTAreal Flood AdvisoryOHXPerry3 hr
Jun 5, 4:25 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury50 min
Jun 5, 4:48 AM CDTFlash Flood WarningOHXHickman, Perry3 hr
Jun 5, 5:02 AM CDTSpecial Weather StatementOHXGiles, Lawrence43 min
Jun 5, 5:18 AM CDTSpecial Weather StatementOHXGiles27 min
Jun 5, 5:58 AM CDTFlash Flood WarningOHXDickson, Giles, Hickman, Humphreys, Lawrence, Lewis and 2 more5 hr
Jun 5, 6:27 AM CDTSpecial Weather StatementOHXGiles, Lawrence63 min
Jun 5, 6:53 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall37 min
Jun 5, 8:17 AM CDTRiver Flood WarningOHXPerry35 hr
Jun 5, 8:20 AM CDTFlash Flood WarningOHXGiles, Lawrence, Lewis, Marshall, Perry, Wayne3 hr
Jun 5, 8:27 AM CDTSpecial Weather StatementOHXWilliamson48 min
Jun 5, 8:33 AM CDTSpecial Weather StatementOHXLewis42 min
Jun 5, 9:41 AM CDTSpecial Weather StatementOHXGiles64 min
Jun 5, 10:01 AM CDTFlash Flood WatchOHXDickson, Giles, Hickman, Houston, Humphreys, Lawrence and 6 more30 hr
Jun 5, 11:03 AM CDTFlash Flood WarningOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Maury and 2 more8 hr
Jun 5, 1:57 PM CDTFlash Flood WarningOHXGiles, Lawrence, Perry, Wayne5 hr
Jun 5, 2:01 PM CDTSpecial Weather StatementOHXPerry, Wayne59 min
Jun 5, 2:38 PM CDTRiver Flood AdvisoryOHXGiles34 hr
Jun 5, 3:22 PM CDTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Perry, Wayne68 min
Jun 5, 3:27 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys53 min
Jun 5, 3:30 PM CDTRiver Flood AdvisoryOHXHickman3 hr
Jun 5, 3:57 PM CDTSevere Thunderstorm WarningOHXGiles33 min
Jun 5, 6:39 PM CDTRiver Flood WarningOHXHickman18 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.